I Am On Methotrexate This Is Week Six , Experiencing Fatigue And Dizziness , Is It Best To Persevere .

Question

Asked by Alison

I Am On Methotrexate This Is Week Six , Experiencing Fatigue And Dizziness , Is It Best To Persevere .

am on methotrexate this is week six , experiencing fatigue and dizziness , is it best to persevere . I take 15 mg weekly and folic acid the day after .

Answer

I'm sorry to hear you're experiencing these symptoms. You have enough to cope with from having RA - having additional problems is never fun.

My answer to your question is a solid "that depends." Is the fatigue and dizziness constant or does it happen for a day or two after you take your methotrexate? If it's the latter, it is a fairly normal side effect of the medication. People in the RA community call it the Methotrexate Hangover and it's why those who are on it often take it say, on a Friday night so they are not impacted by it during the work week. If it is a more constant symptom, is the fatigue worse than what you had before you started the drug? Fatigue is a very common component of RA and can be an indicator of active disease. You may want to take a look at these tips to manage and build energy with RA. If the fatigue has gotten worse since you started the medication, it is most likely connected to this new factor in your life.

An additional factor you may want to consider is whether the medication is having an effect on your RA. Methotrexate usually takes 6-8 weeks to kick in, so you should be seeing some effects by now. If you're starting to feel better with your RA, you have to take a look at the pros and cons of which symptoms are worse. On the other hand, the whole point of taking medication is to feel better, not that the potential side effects impact you as much is active disease.

Depending on your answers to the questions I've asked, you may want to give your rheumatologist a call to get their advice. If the fatigue and dizziness are annoying versus debilitating, I suspect your rheumatologist might ask you to keep going a little longer. Sometimes your body adapts to a medication over time and this could very well happen to you. If they do suggest that, you may also want to talk to them about the possibility of reducing the dose of it a little and take that for a few weeks until you start feeling better, then increasing gradually. Some people are very sensitive to medication and in need a bit longer to adjust on a lower dose before increasing.

Best of luck to you. Please let us know what happens?

Answered by Lene Andersen, MSW